Meet Dr. Donnica Video Introduction TV Appearances

Diseases & Conditions Today on DrDonnica.com Clinical Trials Decisionnaires FAQs Top Tips Fast Facts Debunking Myths News Alerts Celebrity Speak Out Guest Experts Women's Health Champions Books Women's Health Resources

Mission Privacy Policy Sponsors Press Room What's New? Contact Us

This website is accredited by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here.


Hope Award

Send to a Friend

Irregular Periods

Q: I have been having irregular periods for the past 4 years.  I had my tubes tied 7 years ago. I have gone to my Doctor who ran tests for many different things; all were fine.  I was put on birth control to help regulate my periods.  It was working up until a couple of months ago.  I bled for a whole month while on the pill.  They took me off of the pill and I am right back to having irregular periods again. They say I am too young to be going through menopause (29).  When they started me on the birth control pills, they mentioned that if the pills didn't work that the only other option was having a hysterectomy. If they can't find anything wrong why would they mention a hysterectomy?  Where does this leave me!

Dr. Donnica:
I can see why this situation would leave you confused and frustrated!  Let me reassure you that you probably have many other options besides a hysterectomy.  A hysterectomy is only indicated for a specific diagnosis, not because we can't figure out what the problem is.  There are many types of menstrual irregularities; you didn't specify what your pattern is.  But bleeding can be irregular both in volume and frequency (too often or too far apart).  While there is no such thing as being "too young to be going through menopause", it does not sound like your symptoms are consistent with it.  If the bleeding was light while you were on the pill, it could have been what we call "breakthrough bleeding".  So long as all your tests were normal, the solution might be trying a higher dosage or different formulation of birth control pill.  Another solution might be to have you take the Pill continuously for 3 months without having a period at all! .  This will cause your endometrium (the lining of the womb) to shrink considerably and should cause the bleeding to stop or be significantly reduced.  I recommend that you revisit your gynecologist-or another one--to discuss this further.

Created: 1/3/2003  -  Donnica Moore, M.D.

All the content contained herein is copyrighted pursuant to federal law. Duplication or use without
the express written permission of DrDonnica.com subjects the violator to both civil & criminal penalties.
Copyright © 2006 DrDonnica.com. All rights reserved.

Home | Today on DrDonnica.com | Meet Dr. Donnica | TV Appearances | Clinical Trials
Diseases & Conditions | Decisionnaires | Celebrity Speak Out | Guest Experts | Women's Health Champions
FAQs | Women’s Health Resources | Archive | Books & Tapes | Site Certification | Advanced Search
Mission | What’s New? | Press Room | Privacy Policy | Sponsors | Partners | Contact Us